Acute chemical intoxication represents one of the major causes of Emergency Room admittance, and possible errors in diagnosis are extremely frequent, especially when patients present generic and non-specific symptoms. Diquat, a bipyridyl class of herbicides, exerts high intrinsic toxicity as a consequence of free oxygen radicals, leading to cellular death and organ dysfunctions. Following ingestion, with the major source of absorption for suicidal purposes, the chemical induces local irritating effects; systemic symptoms appear later, while specific symptoms can occur in the following 48 h. A smoker and hypertensive 50-year-old man arrives at the E.R., reporting that an episode of herbicide inhalation occurred few hours earlier. Physical examination evidenced alkalosis with hypoxemia, leucocytosis, mild hyperglycaemia and moderate increase in creatine kinase and myoglobin. Despite blood creatine kinase and myoglobin values that were higher than normal, he was prescribed with hydration and anti-pain therapy. During the night, the man left the hospital; he returned the next morning at 8:45 a.m., with cardiorespiratory arrest, medium fixed non-reactive mydriasis, diffused cyanosis of the skin and of the mucous membranes, as well as imperceptible pulse and peripheral pressure. Despite resuscitation attempts, the patient died at 9:30 a.m.; the body was immediately transferred to the morgue. Autopsy and toxicological analyses were carried out nine days later, evidencing paraquat ingestion for suicidal purposes. GC/MS analyses to verify the presence of diquat were performed on body fluids and gastric and colon contents; all specimens resulted positive, thus confirming the cause of death as herbicide ingestion (blood diquat concentration of 1.2 mg/L; more than twice the minimum to observe a systemic poisoning). The procedure followed for patient management resulted to be not in line with the provisions of both guidelines and good clinical practices. Staff did not perform clinicaldiagnostical monitoring of the patient’s condition or ask for more specific analyses (i.e., serum creatine phosphokinase monitoring). This misconduct led to a decrease in the patient’s chances to survive.

Diquat Poisoning: Care Management and Medico-Legal Implications

Basilicata P.;Pieri M.;Simonelli A.;Capasso E.;Casella C.;Policino F.;Di Lorenzo P.
2022

Abstract

Acute chemical intoxication represents one of the major causes of Emergency Room admittance, and possible errors in diagnosis are extremely frequent, especially when patients present generic and non-specific symptoms. Diquat, a bipyridyl class of herbicides, exerts high intrinsic toxicity as a consequence of free oxygen radicals, leading to cellular death and organ dysfunctions. Following ingestion, with the major source of absorption for suicidal purposes, the chemical induces local irritating effects; systemic symptoms appear later, while specific symptoms can occur in the following 48 h. A smoker and hypertensive 50-year-old man arrives at the E.R., reporting that an episode of herbicide inhalation occurred few hours earlier. Physical examination evidenced alkalosis with hypoxemia, leucocytosis, mild hyperglycaemia and moderate increase in creatine kinase and myoglobin. Despite blood creatine kinase and myoglobin values that were higher than normal, he was prescribed with hydration and anti-pain therapy. During the night, the man left the hospital; he returned the next morning at 8:45 a.m., with cardiorespiratory arrest, medium fixed non-reactive mydriasis, diffused cyanosis of the skin and of the mucous membranes, as well as imperceptible pulse and peripheral pressure. Despite resuscitation attempts, the patient died at 9:30 a.m.; the body was immediately transferred to the morgue. Autopsy and toxicological analyses were carried out nine days later, evidencing paraquat ingestion for suicidal purposes. GC/MS analyses to verify the presence of diquat were performed on body fluids and gastric and colon contents; all specimens resulted positive, thus confirming the cause of death as herbicide ingestion (blood diquat concentration of 1.2 mg/L; more than twice the minimum to observe a systemic poisoning). The procedure followed for patient management resulted to be not in line with the provisions of both guidelines and good clinical practices. Staff did not perform clinicaldiagnostical monitoring of the patient’s condition or ask for more specific analyses (i.e., serum creatine phosphokinase monitoring). This misconduct led to a decrease in the patient’s chances to survive.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11588/884321
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 1
  • ???jsp.display-item.citation.isi??? 1
social impact